An over-the-counter pain reliever can also be used to deal with existential worry – anxiety that comes from thinking about death – according to new research from the University of British Columbia.
The finding was published in the journal Psychological Science, and revealed that acetaminophen or Tylenol, which is generally used to relieve minor aches or fever, can also decrease emotional pain felt when thinking about death or the uncertainty of life.
Daniel Randles from the University of British Columbia said:
“Pain extends beyond tissue damage and hurt feelings, and includes the distress and existential angst we feel when we’re uncertain or have just experienced something surreal. Regardless of the kind of pain, taking Tylenol seems to inhibit the brain signal that says something is wrong.”
Randles and his team of researchers wanted to figure out whether acetaminophen had an effect on unpleasant experiences – like existential dread.
During the study, participants took acetaminophen or a placebo while completing tasks created to cause anxiety – such as watching a surreal David Lynch video or writing about death. Afterwards, they were asked to give fines to different types of times, like prostitution and public rioting.
The researchers found that the people who took acetaminophen were less strict in judging the acts of the criminals and rioters. They also were better able to cope with worrisome ideas than the placebo group.
The authors point out that these findings suggest that the headache drug “treated” people’s existential suffering.
Randles said, “That a drug used primarily to alleviate headaches might also numb people to the worry of thoughts of their deaths, or to the uneasiness of watching a surrealist film — is a surprising and very interesting finding.”
Results show that acetaminophen can decrease anxiety, however, the researchers emphasize that additional research and studies are required before acetaminophen can be considered an effective and safe treatment for anxiety.
Historically, excessive tylenol intake can put a person at risk for liver damage. Therefore it should be taken in moderation.
Written by Kelly Fitzgerald